New Mexico, 2008

Hail in New Mexico, June 8, 2008

June 8, 2008 · NWS MAF · 2 events in 1 county or zone

Well established southerly flow kept moisture at higher levels throughout the region. A dryline located from Roswell through the Guadalupe Mountains slowly moved eastward during the afternoon and provided a focusing mechanism for storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Well established southerly flow kept moisture at higher levels throughout the region. A dryline located from Roswell through the Guadalupe Mountains slowly moved eastward during the afternoon and provided a focusing mechanism for storm development. The strength of thunderstorms was increased by the presence of a moderately unstable and higher wind shear environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 12:34 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 12:34 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN JUN 8 2008

.DISCUSSION...
OVERALL LOCAL CONDITIONS VERY SIMILAR TO YESTERDAY.  WELL
ESTABLISHED SOUTHERLY FLOW HAS KEPT DEWPOINTS IN THE 60S ACROSS
MOST OF THE AREA. DRYLINE IS NORTH/SOUTH ORIENTED FROM ROSWELL TO
PINE SPRINGS AND SOUTHWARD. NOT A TREMENDOUS AMOUNT OF PUSH BEHIND
THIS BOUNDARY BUT SHOULD SLOWLY TRACK EASTWARD.  MEANWHILE...
ANOTHER ROUND OF STORMS IS POSSIBLE WITH INITIATION IN THE DAVIS
MOUNTAINS AND EXPANDING NORTHWARD INTO THE UPPER TRANS PECOS
REGION.  LATE AFTERNOON AND INTO THE EVENING HOURS...CONVERGENCE
ALONG THE DRYLINE COULD RESULT IN A FEW THUNDERSTORMS IN SE NEW
MEXICO.  MODERATE INSTABILITY IN PLACE WILL HELP TO GET STORMS
GOING BUT INCREASING SHEAR WILL BE MORE LIMITED TO THE NM AREA.
SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL...WINDS OVER 60
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREATS.  CORFIDI VECTORS SUGGEST STORM MOTION TO BE PRIMARILY
EASTWARD WHICH WILL BE INTO A LESS FAVORABLE ENVIRONMENT.  WHILE
LLJ WILL ASSIST IN MAINTAINING STORM STRENGTH MOST ACTIVITY SHOULD
BEGIN TO TAPER OFF WITHIN A FEW HOURS AFTER SUNSET WITH THE LOSS
OF DAYTIME SURFACE HEATING.

ELEVATED SOUTH WINDS WILL PERSIST THROUGH THE NIGHT ACROSS THE UPPER
TRANS PECOS AND PERMIAN BASIN KEEPING MIN TEMPS ON THE MILD SIDE.
UPPER LEVEL TROUGH WILL BROADEN SLIGHTLY AS IT TRACKS QUICKLY ACROSS
THE U.S. THE MAIN STORY FOR MONDAY CONTINUES TO BE COLD FRONT THAT
IS EXPECTED TO PUSH THROUGH THE REGION SOMETIME AROUND NOON. TIMING
OF THE FRONT WILL BE THE FINAL FACTOR IN DAYTIME HIGHS AND DECIDED
TO GO WITH NEAR NORMAL HIGHS BASE ON THE EXPECTED FROPA.  TOUGH
CALL IN REGARDS TO PRECIP ALONG THE FRONT.  ATTM...APPEARS THAT
THE BEST CHANCE WILL BE ALONG THE NORTHERN AND EASTERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.

RAIN CHANCES DROP OFF AGAIN THROUGH THE REST OF THE WEEK.  A
SECOND DEEPER UPPER SYSTEM WILL PASS NORTH OF THE AREA THURSDAY.
RESULTING WEATHER WILL MAINLY BE WARMER TEMPS AND DRIER AIR. FIRE
WEATHER DISCUSSION BELOW WILL GIVE MORE DETAIL TO WHAT IS
EXPECTED.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE CONFINED TO THE GUADALUPE MOUNTAINS
THIS AFTERNOON. CURRENT CONDITIONS ARE RIGHT AT RFW CRITERIA. THIS
EVENT IS EXPECTED TO BE MARGINAL WITH RH JUST BELOW 15 PERCENT AND
20 FOOT WINDS JUST ABOVE 20 MPH ALONG WITH EXTREME FIRE DANGER.  A
RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT. ELEVATED SOUTH WINDS
WILL AIDE OVERNIGHT RH RECOVERY TO BE GOOD TO EXCELLENT AREAWIDE.
INCREASING MOISTURE AND COOLER TEMPS ON MONDAY WILL PROVIDE RELIEF
FROM FIRE WEATHER CONDITIONS ON MONDAY AS A COLD FRONT MOVES
THROUGH.  BY MID WEEK...TEMPERATURES WILL BE ON THE RISE ALONG
WITH LOWER RH/S AND INCREASING WINDS TO BRING BACK THE THREAT FOR
CRITICAL FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  91  68  93  /  10  20  20   0
CARLSBAD NM                70  95  65  99  /  20  10   0   0
DRYDEN TX                  76  93  73  97  /  10  10  10   0
FORT STOCKTON TX           74  94  71  97  /  20  10  10   0
GUADALUPE PASS TX          68  88  65  93  /  10   0   0   0
HOBBS NM                   70  93  63  97  /  20  10  10  10
MARFA TX                   62  91  58  94  /  20  10  10   0
MIDLAND INTL AIRPORT TX    74  92  68  97  /  20  10  10   0
ODESSA TX                  76  93  69  97  /  20  10  10   0
WINK TX                    77 100  72 103  /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

01/77
Hazardous weather outlook, Jun 8, 10:57 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT SUN JUN 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1257 PM CDT SUN JUN 8 2008 /1157 AM MDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY ALONG AND WEST OF A SEMINOLE TO
WINK TO FORT STOCKTON LINE THIS AFTERNOON AND EVENING. STRONG
GUSTY WINDS...FREQUENT LIGHTNING...HAIL AND LOCALLY HEAVY RAINS
ARE POSSIBLE WITH THESE THUNDERSTORMS.

A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING
FOR THE GUADALUPE MOUNTAINS...FOR LOW RELATIVE HUMIDITY...STRONG
WESTERLY WINDS AND HIGH FIRE DANGER.  CONDITIONS ARE EXPECTED TO
IMPROVE THIS EVENING AS WINDS DECREASE AND HUMIDITIES RECOVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS ON MONDAY
AS A COLD FRONT APPROACHES FROM THE NORTH.

INCREASED FIRE WEATHER CONCERNS ARE EXPECTED ON WEDNESDAY AND
THURSDAY AS WARMER AND DRIER AIR RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 8, 1:32 PM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT SUN JUN 8 2008

TXZ074-082100-
DAVIS/APACHE MOUNTAINS AREA-
332 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY.

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED NEAR THE
MCDONALD OBSERVATORY. THIS STORM IS MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 50
MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

RESIDENTS OF EASTERN JEFF DAVIS COUNTY SHOULD SEEK SAFE SHELTER
INDOORS IF THIS STORM APPROACHES.
Special weather statement, Jun 8, 3:24 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT SUN JUN 8 2008

TXZ058-067-082330-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
524 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND WEST
CENTRAL WARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF PECOS AT 524
PM CDT...MOVING EAST AT 10 MPH.  BRIEF GUSTY WINDS TO 50 MPH...SMALL
HAIL...AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS STRONG
THUNDERSTORM.
Special weather statement, Jun 8, 3:54 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT SUN JUN 8 2008

TXZ074-080-081-082315-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
554 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS...NORTHEASTERN
PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES.

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 10 MILES NORTHEAST
OF ALPINE. OTHER STRONG THUNDERSTORMS WERE LOCATED FROM VALENTINE...
TO NORTH OR RYAN...TO NEAR THE MCDONALD OBSERVATORY IN THE DAVIS
MOUNTAINS. THE STORMS ARE MOVING TO THE EAST AT AROUND 10 MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS IN EXCESS OF 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN.

PEOPLE IN JEFF DAVIS...NORTHEASTERN PRESIDIO AND NORTHWESTERN
BREWSTER COUNTIES...INCLUDING THE CITIES OF ALPINE AND FORT
DAVIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 8, 5:13 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CDT SUN JUN 8 2008

NMZ033-TXZ045-090100-
CENTRAL LEA COUNTY-GAINES-
713 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF HOBBS
AT 713 PM CDT/613 PM MDT/...MOVING EAST NORTHEAST AT 26 MPH.

LOOK FOR WIND GUSTS UP TO 50 MPH POSSIBLE IN AND NEAR THIS STORM
ALONG WITH BRIEF HEAVY RAIN...SMALL HAIL...AND OCCASIONAL LIGHTNING.

PEOPLE IN EAST CENTRAL LEA AND WESTERN GAINES COUNTIES...INCLUDING
THE CITY OF HOBBS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
Special weather statement, Jun 8, 5:18 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT SUN JUN 8 2008

TXZ080-090045-
MARFA PLATEAU-
718 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PRESIDIO COUNTY.

AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS THAT WERE DEVELOPING ACROSS EASTERN
PRESIDIO COUNTY. THE STRONGEST OF THESE STORMS WAS LOCATED ABOUT 27
MILES NORTHEAST OF PRESIDIO NEAR FARM TO MARKET ROAD 169. OTHER
STRONG THUNDERSTORMS WERE LOCATED NEAR THE JUNCTION OF U.S. HIGHWAY
67 AND FARM TO MARKET ROAD 169 SOUTH OF MARFA...AND ALSO ABOUT 20
MILES SOUTH OF MARFA. THESE STORMS ARE ALL MOVING NORTHEAST AT 20
MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS IN EXCESS OF 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN.

RESIDENTS OF EASTERN PRESIDIO COUNTY...INCLUDING AREAS NEAR AND
SOUTH OF MARFA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS. BE PREPARED TO SEEK SAFE SHELTER INDOORS IF
THUNDERSTORMS APPROACH.
Special weather statement, Jun 8, 5:29 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT SUN JUN 8 2008

TXZ074-079-080-090100-
PRESIDIO VALLEY-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
729 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING NEWLY DEVELOPING THUNDERSTORMS THAT EXTENDED FROM ABOUT
18 MILES NORTHWEST OF RYAN...TO NEAR VALENTINE...TO NEAR THE
MCDONALD OBSERVATORY. THE STRONGEST OF THESE STORMS WAS LOCATED NEAR
VALENTINE...AND ALSO ALONG STATE HIGHWAY 166 IN WESTERN JEFF DAVIS
COUNTY. THESE STORMS ARE ALL MOVING EAST AT 20 MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS IN EXCESS OF 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN.

RESIDENTS OF JEFF DAVIS AND NORTHWESTERN PRESIDIO COUNTIES...
INCLUDING AREAS FROM VALENTINE TO THE MCDONALD OBSERVATORY SHOULD BE
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. BE PREPARED TO SEEK
SAFE SHELTER INDOORS IF THUNDERSTORMS APPROACH.

The radar

The Midland/Odessa radar (KMAF), 124 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lea

When
June 8, 5:33 PM MST to 5:38 PM MST
Where
Lea County, 1 mi NW of Hobbs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.710, -103.142

Hail, Lea

When
June 8, 5:48 PM MST to 5:58 PM MST
Where
Lea County, 6 mi NE of Eunice
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.491, -103.077

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113206, 113179.